Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 9, 2017, 8:13 PM CDT for Mower County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 9, 2017, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Mower County, MN
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:15 PM CDT | HAIL 1 | Austin, MN | DELAYED REPORT. HAIL FELL FOR SEVERAL MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
009
WUUS53 KARX 100113
SVRARX
MNC099-100200-
/O.NEW.KARX.SV.W.0022.170410T0113Z-170410T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
813 PM CDT SUN APR 9 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Mower County in southeastern Minnesota...
* Until 900 PM CDT
* At 813 PM CDT, a severe thunderstorm was located over Austin,
moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Brownsdale around 825 PM CDT.
Grand Meadow around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Lansing,
Mayville, Dexter, Mapleview and Waltham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9305 4385 9290 4385 9269 4383 9269
4383 9257 4366 9247 4353 9290 4363 9305
TIME...MOT...LOC 0113Z 223DEG 37KT 4365 9292
HAIL...1.00IN
WIND...<50MPH
$$
Wetenkamp3 follow-up statements
148
WWUS53 KARX 100124
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
824 PM CDT SUN APR 9 2017
MNC099-100200-
/O.CON.KARX.SV.W.0022.000000T0000Z-170410T0200Z/
Mower MN-
824 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL MOWER COUNTY...
At 823 PM CDT, a severe thunderstorm was located over Brownsdale, or
8 miles northeast of Austin, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail in
Austin.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Grand Meadow around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Lansing,
Mayville, Dexter, Mapleview and Waltham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4370 9302 4385 9290 4385 9269 4383 9269
4383 9257 4366 9247 4357 9288 4365 9301
TIME...MOT...LOC 0123Z 223DEG 37KT 4373 9282
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp868
WWUS53 KARX 100135
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
835 PM CDT SUN APR 9 2017
MNC099-100200-
/O.CON.KARX.SV.W.0022.000000T0000Z-170410T0200Z/
Mower MN-
835 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL MOWER COUNTY...
At 834 PM CDT, a severe thunderstorm was located 8 miles southeast of
Hayfield, or 16 miles northeast of Austin, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter size hail in
Austin at 812 PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
central Mower County, including the following locations: Lansing,
Mayville, Dexter, Mapleview and Waltham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4370 9302 4385 9290 4385 9269 4383 9269
4383 9257 4366 9247 4357 9288 4365 9301
TIME...MOT...LOC 0134Z 223DEG 37KT 4381 9271
HAIL...1.00IN
WIND...60MPH
$$
Wetenkamp111
WWUS53 KARX 100154
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
854 PM CDT SUN APR 9 2017
MNC099-100203-
/O.EXP.KARX.SV.W.0022.000000T0000Z-170410T0200Z/
Mower MN-
854 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOWER COUNTY WILL
EXPIRE AT 900 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4370 9302 4385 9290 4385 9269 4383 9269
4383 9257 4366 9247 4357 9288 4365 9301
TIME...MOT...LOC 0153Z 223DEG 37KT 4395 9253
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 9, 6:17 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 617 PM CDT Sun Apr 9 2017 .UPDATE...This Evening Issued at 608 PM CDT Sun Apr 9 2017 Thunderstorms have now pushed into northern Wisconsin and are producing hail, up to around quarter size, over Price County, and potentially larger has reflectivity continues to increase on radar. We will see a break in the action locally until late this evening, most likley closer to 9 PM when scattered thunderstorms are expected to develop along the cold front and shortwave working in from the west. A few of these storms may produce large hail and gusty winds. Overall, the severe thunderstorm threat appears to be diminishing. Latest mesoscale models runs are starting to back off on the area coverage of storms later this evening into the overnight especially the HRRR. The latest SPC Mesoanalysis indicates 1500 to 2000 J/kg MUCAPE across much of the area. A strong CAP remains in place so not anticipating any surface based storms. So, the main threat from any storms, if they develop later this evening, would be large hail. && .SHORT TERM...(This evening through Monday) Issued at 206 PM CDT Sun Apr 9 2017 All eyes on thunderstorm chances and severe potential late this afternoon/evening and into the early overnight hours. 18Z water vapor loop shows a potent low spinning across the northern Rockies with its attendant surface low centered near Omaha. A warm front extends northeastward across northwest IA, southeast MN, and into north-central WI. Surface low is forecast to lift northeastward along this boundary, nearing the MN/WI border in the vicinity of Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and 25000 J/kg late this afternoon and evening south of the warm front. 0-3 km bulk shear is also quite strong, ranging from 40 to 50 kts with area soundings showing strong turning in the lowest couple kilometers late this afternoon. That said, there is a strong elevated warm layer from 2-3 km, essentially capping the atmosphere with CIN values well in excess of 100 J/kg for most of the forecast area. Deep layer lift is also lacking with the best 500-300 hPa potential vorticity advection delayed until later this evening. If cap can break early so that boundary layer rich instability/shear is available for storm development, will need to watch for supercell development near and north of the warm front this afternoon and early evening. Based on latest convection allowing models (CAMs), this outcome is looking less likely as HRRR/RAP now show some more generic thunderstorms developing this afternoon mainly north of I- 94, but quickly lifting activity north of forecast area by 23-00Z. More likely scenario is for a convective complex to develop somewhere across southwest/south-central MN late this afternoon and early evening in the less capped environment north of the warm front and then race northeastward coincident with strong short- wave/upper level forcing moving through the region. CAMs bring this complex into the forecast area between 01-07Z mainly along and north of I- 90. By this time, hodographs straighten out, suggesting more of a linear storm mode with the primary threats being large hail and damaging wind. Convective development/severe potential farther south in the vicinity of the cold front less certain given lingering capping issues. Most if not all convection should move east of the forecast area by 09Z tonight. For Monday, scattered rain showers are possible mainly north of I-90 in the deformation axis on the backside of the departing surface low. Skies will be cloudy with winds shifting to the northwest, gusting at times to 25 mph. Temperatures will be cooler with a large gradient across the forecast area. Highs will range from the upper 40s across the northwest to the lower 60s across the southeast. .LONG TERM...(Monday night through Sunday) Issued at 206 PM CDT Sun Apr 9 2017 If any lingering showers can hold together into Monday night, there could be a brief period of a wintry mix across the northwest half of the forecast area due to a loss of ice aloft and cooling surface temperatures to near freezing. Confidence of occurrence is low. Tuesday will see decreasing cloud cover through the day as high pressure builds across the region. Cooler temperatures will continue with highs mainly in the lower 50s. Most of Wednesday also looking dry, but clouds will increase again ahead of the next short-wave Wednesday night. Temperatures will warm back into the upper 50s to lower 60s. Good model agreement of a shortwave and associated rain showers sliding through the area Wednesday evening into Thursday morning. The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before diverging with their solutions on Friday. While both models bring a cold front and rain through the area on Saturday, the ECMWF brings a shortwave through the area ahead of the front, meaning the rain would begin Friday evening. The GFS keeps this feature well south of the area. The cold front and rain then shift out of the area by late Saturday night/early Sunday morning, dropping high temperatures from the 60s on previous days, to near to slightly below normal values in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 617 PM CDT Sun Apr 9 2017 Plan on conditions lowering to MVFR tonight in stratus and perhaps a few thunderstorms. KRST looks to have the best chance of seeing at thunderstorm or two later this evening so have included VCTS in the TAF starting at 04Z through 06Z. Confidence was too low to include a thunderstorms mention at KLSE but will have to watch trends closely this evening. Plan on MVFR stratus persisting at the TAF site through much of the day Monday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Wetenkamp SHORT TERM...Rogers LONG TERM...Rogers/CA AVIATION.....RRS
Hazardous weather outlook, Apr 9, 2:40 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 240 PM CDT Sun Apr 9 2017 IAZ011-030-WIZ043-044-053>055-061-101945- Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms may develop this evening and tonight. While the overall severe threat is low, a few storms may produce hail and gusty wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 101945- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue this afternoon mainly north of Interstate 94 and then become more widespread later this evening and overnight. Some storms may become severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-029-MNZ096-WIZ041-042-101945- Winneshiek-Fayette-Houston-La Crosse-Monroe- 240 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this evening and tonight. Some of these storms could become severe with a risk for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for a few hours this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rogers
In the hours before
Special weather statement, Apr 9, 2:43 PM CDT, 5 hours 30 minutes before
Special Weather Statement National Weather Service La Crosse WI 243 PM CDT Sun Apr 9 2017 WIZ017-029-092100- Taylor-Clark- Including the cities of Medford and Neillsville 243 PM CDT Sun Apr 9 2017 ...Thunderstorms Spreading Northeast Across the Area... at 240 pm area radars showed an area of showers and thunderstorms spreading northeast across parts of west-central into north- central Wisconsin. The storms were moving northeast at 40 mph and were mainly north of highway 29. The stronger of the storms could produce hail up to 1/2 inch diameter as they quickly move by, along a few lightning strikes and some gusty winds. Move indoors to a place of safety if one of these storms approaches your location. RRS
Local storm report, Apr 9, 3:32 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 NNW LUBLIN 45.12N 90.75W
04/09/2017 U0.50 INCH TAYLOR WI TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL SIZE OF PEA TO
LESS THAN A DIME FOUR MILES NORTH OF LUBLIN.
&&Special weather statement, Apr 9, 3:36 PM CDT, 4 hours 37 minutes before
Special Weather Statement National Weather Service La Crosse WI 336 PM CDT Sun Apr 9 2017 WIZ017-092230- Taylor- Including the city of Medford 336 PM CDT Sun Apr 9 2017 ...Thunderstorms Spreading Northeast Across the Area... At 330 pm, radars showed an area of showers and thunderstorms spreading northeast across parts of west-central into north- central Wisconsin. The storms were north of Highway 29 and moving northeast at 40 mph. The strongest storms could produce nickel size hail. Lightning and some gusty winds are also possible. Move indoors to a place of safety if one of these storms approaches your location. Rogers
Special weather statement, Apr 9, 4:22 PM CDT, 3 hours 51 minutes before
Special Weather Statement National Weather Service La Crosse WI 422 PM CDT Sun Apr 9 2017 WIZ017-092230- Taylor- Including the city of Medford 422 PM CDT Sun Apr 9 2017 ...Thunderstorms Continue Across the Area... Showers and thunderstorms will continue to overspread parts of north central Wisconsin. The storms were north of Highway 29 and moving northeast at 40 mph. The strongest storms could produce nickel size hail. Lightning and some gusty winds are also possible. Move indoors to a place of safety if one of these storms approaches your location. DTJ
Special weather statement, Apr 9, 5:14 PM CDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service La Crosse WI 514 PM CDT SUN APR 9 2017 WIZ017-092245- Taylor- 514 PM CDT SUN APR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY... At 514 PM CDT, a strong thunderstorm was located near Jump River, or 18 miles east of Ladysmith, moving east at 40 mph. Nickel size hail is possible with this storm. This storm will be near... Westboro around 540 PM CDT. Other locations impacted by this storm include The Mondeaux Flowage, County Roads D And N and Camp Forest Spring. LAT...LON 4535 9015 4525 9083 4538 9086 4538 9015 TIME...MOT...LOC 2214Z 250DEG 35KT 4538 9073 Wetenkamp
Special weather statement, Apr 9, 8:06 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT SUN APR 9 2017
MNZ094-100130-
Mower-
806 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOWER COUNTY...
At 805 PM CDT, a strong thunderstorm was located near London, or near
Austin, moving northeast at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Rose Creek around 815 PM CDT.
Adams around 820 PM CDT.
Grand Meadow around 830 PM CDT.
Other locations impacted by this storm include Dexter, Mapleview,
Elkton, Taopi and I 90 Exit 179.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4367 9305 4381 9251 4356 9247 4350 9295
4350 9302 4355 9305
TIME...MOT...LOC 0105Z 245DEG 40KT 4358 9297
WetenkampThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:06 PM CDT | Special Weather Statement | ARX | Mower | 24 min |
| Apr 9, 8:41 PM CDT | Special Weather Statement | ARX | Olmsted | 34 min |
| Apr 9, 8:46 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 44 min |
| Apr 9, 9:09 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 40 min |
| Apr 9, 9:20 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 55 min |
| Apr 9, 9:28 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 47 min |
| Apr 9, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 45 min |
| Apr 9, 10:21 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 39 min |
| Apr 9, 10:39 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 51 min |
| Apr 9, 10:50 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 40 min |
| Apr 9, 11:31 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.